Hail, Muskegon
- When
- July 2, 12:47 PM EST
- Where
- Muskegon County, 0.5 mi E of Whitehall
- Measured
- 0.88 in hail
- Reported by
- Amateur Radio
- Coordinates
- 43.400, -86.340
Nickel sized hail was reported by an amateur radio operator in downtown Whitehall.
A severe weather outbreak on July second resulted in numerous reports of wind damage and large hail. The strong to severe thunderstorms also produced very heavy rain, flooding, and even flash flooding across portions of Kalamazoo county.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS GRR wrote it up.
A severe weather outbreak on July second resulted in numerous reports of wind damage and large hail. The strong to severe thunderstorms also produced very heavy rain, flooding, and even flash flooding across portions of Kalamazoo county.
Strong winds with gusts over 60 mph, along with large areas of wind damage, occurred from Muskegon to Grand Rapids and Lansing, south to Kalamazoo. In parts of Allegan county, winds were estimated between 65 to 75 mph by the National Weather Service, which conducted a storm survey of the area. These winds brought down dozens of trees and snapped eight power poles southwest of Fennville. In northwest Kalamazoo county, the winds blew the roof off a home at 15th Street and 102nd Avenue.
Large hail of three quarters of an inch in diameter or greater was reported from Muskegon to Montcalm county, including southern Newaygo and northern Kent counties. Another area or large hail stretched from Allegan county east through Ingham county and south into Kalamazoo and Jackson counties. The hail was large enough to damage some crops. The largest hail was 1.75 inches near Morley and 1.5 inches near Lakewood Club in Muskegon county.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Rapids, MI wrote its last area forecast discussion before the first event at Jul 2, 12:23 PM EST, 24 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GRAND RAPIDS MI 123 PM EDT WED JUL 2 2008 LATEST UPDATE...AVIATION ... .SYNOPSIS...(315 AM EDT WED JUL 2 2008) A COLD FRONT WILL BRING INCREASING CLOUDS LATER TODAY AND THUNDERSTORMS WILL DEVELOP FROM NORTHWEST TO SOUTHEAST ACROSS OUR AREA THIS AFTERNOON THROUGH TONIGHT. SOME OF THE STORMS COULD PRODUCE HAIL AND DAMAGING WIND GUSTS IN ADDITION TO BRIEF HEAVY RAIN AND OCCASIONAL LIGHTNING. CANADIAN HIGH PRESSURE WILL BUILD IN AND RESULT IN DRY AND COOL WEATHER THURSDAY AND THURSDAY NIGHT. INDEPENDENCE DAY CONTINUES TO LOOK DRY. IN FACT DRY WEATHER WILL CONTINUE FOR OUR HOLIDAY WEEKEND ALONG WITH A RETURN TO NEAR NORMAL TEMPERATURES. && .SHORT TERM...(315 AM EDT WED JUL 2 2008) (TODAY THROUGH FRIDAY AFTERNOON) VERY LITTLE CHANGES WERE NECESSARY TO OUR GOING FCST. THE COLD FRONT WILL BRING SHOWERS AND THUNDERSTORMS TO OUR CWFA BEGINNING BY AROUND 18Z THIS AFTN ACROSS OUR NW CWFA AND CONTINUING THROUGH THE EARLY MORNING HOURS THURSDAY ACROSS OUR SOUTHERN CWFA. THERE IS A SLIGHT RISK OF SEVERE STORMS... BUT A LARGE SVR WX EVENT IS NOT EXPECTED. THE MOST LIKELY TIME FRAME FOR SVR WX WILL BE BETWEEN 18Z AND 04Z... AND PARTICULARLY FROM MID AFTN THROUGH MID EVE COINCIDENT WITH MAX INSTABILITY (LATEST 21Z SREF GUIDANCE SUGGESTS ML CAPES WILL REACH 1000-1500 J/KG IN THAT TIME FRAME ACROSS OUR CENTRAL AND SOUTHERN CWFA). GIVEN UPSTREAM REPORTS ACROSS NORTHERN MN... HAIL SHOULD BE OUR PRIMARY SVR WX THREAT (MAINLY IN THE THREE QUARTERS TO ONE INCH DIAMETER RANGE). A FEW DAMAGING WIND GUSTS ARE ALSO POSSIBLE GIVEN FCST KINEMATIC WIND PROFILES AND 0-3KM SHEAR WHICH COULD BECOME CONDUCIVE TO BOWING SEGMENTS. AN ISOLATED TORNADO CANNOT BE COMPLETELY RULED OUT... BUT THE OVERALL SYNOPTIC/MESOSCALE SETUP DOES NOT APPEAR FAVORABLE FOR TORNADOGENESIS TO OCCUR UNLESS IF A FEW DISCRETE SUPERCELLS CAN DEVELOP IN AN ENVIRONMENT WITH 0-6KM BULK SHEAR VALUES OF 30-40 KTS. BOTTOM LINE... WE SUSPECT THAT SOME STORMS WILL BECOME SEVERE THIS AFTN AND EVE... BUT A LARGER SCALE SVR WX EVENT IS NOT ANTICIPATED. IT WILL BE DRY AND RATHER COOL THURSDAY W/MAX TEMPS ONLY REACHING THE UPPER 60S TO MID 70S WITH THE CANADIAN HIGH BUILDING IN AND VERY COOL N TO NE SFC FLOW. 00Z GFS GUIDANCE TIME HEIGHT RH PROGS INDICATE A FAIR AMOUNT OF LINGERING 925-850 MB MOISTURE... SO I SUSPECT A SCT TO POTENTIALLY BKN CU DECK WILL DEVELOP LATE IN THE MORNING THROUGH THE AFTN IN SPITE OF HIGH PRESSURE BUILDING IN. MORE EXTENSIVE BREAKS IN CLOUD COVER WILL DEVELOP THURSDAY NIGHT AS LOW LEVEL NE WINDS CONTINUE TO ADVECT DRIER AIR IN. WE WILL STICK WITH A DRY FCST FOR FRIDAY. WE ARE NOT BUYING 00Z GFS GUIDANCE WHICH DEVELOPS SHOWERS ACROSS OUR SOUTHERN CWFA FRIDAY MORNING AND EARLY AFTN. THIS SEEMS TO BE ATTRIBUTABLE TO A CONVECTIVELY INDUCED VORT MAX PLACED TOO FAR NORTH. A CONSENSUS BLEND OF LATEST SREF... WRF AND GLOBAL GEM GUIDANCE SUGGESTS THAT DRY WX WILL CONTINUE FRIDAY. THIS SEEMS LIKE THE MOST LIKELY SCENARIO AND PRESERVES CONTINUITY WITH OUR GOING FCST... ALTHOUGH I AM A LITTLE CONCERNED ABOUT POTENTIAL FOR A FEW SHOWERS AS THE H5 TROF AXIS MOVES ACROSS. && .LONG TERM...(315 AM EDT WED JUL 2 2008) (FRIDAY NIGHT THROUGH TUESDAY) FAIR WEATHER EXPECTED FROM FRIDAY NIGHT AND THROUGH THE WEEKEND. TEMPERATURES SHOULD AVERAGE NEAR NORMAL OVER THE WEEKEND WITH WARMER AND MORE HUMID WEATHER FOR LATE SUNDAY AND MONDAY AS SFC RIDGE MOVES EAST AND RETURN FLOW SETS UP. A COLD FRONT MOVING IN FROM THE NORTHWEST MAY BRING SOME SHOWERS OR THUNDERSTORMS BY LATE MONDAY AND ESPECIALLY MONDAY NIGHT. THE FRONT SLOWS DOWN AS IT BECOMES PARALLEL TO THE UPPER FLOW BY EARLY TUESDAY AND SOME SCATTERED SHOWERS OR THUNDERSTORMS COULD LINGER ACROSS THE SOUTHEAST FORECAST AREA MUCH OF TUESDAY. && .MARINE...(1141 AM EDT WED JUL 2 2008) SOUTHWEST WINDS WILL GUST TO 25 MPH THIS AFTN AHEAD OF THE APPROACHING COLD FRONT. WAVE HEIGHTS 3 TO NEAR 5 FEET ENTIRE NEARSHORE. THE COLD FRONT WILL BE SOUTH OF THE LAKE BY 09Z THUR. HOWEVER ANOTHER SMALL CRAFT ADVISORY IS POSSIBLE FOR NORTH WIND/SIGNIFICANT WAVE ACTION BY THUR AFTN. THUNDERSTORMS WITH HAIL... GUSTY WINDS AND FREQUENT LIGHTNING WILL POSE A SIGNIFICANT HAZARD TO MARINERS THIS AFTN THROUGH TONIGHT. && .AVIATION...(123 PM EDT WED JUL 2 2008) VFR CONDITIONS WILL GO DOWN TO IFR CONDITIONS WITH A LINE OF THUNDERSTORMS MOVING THROUGH THE AREA THIS AFTERNOON. CONDITIONS SHOULD IMPROVE BACK TO VFR SOON AFTER THE STORMS CLEAR EACH TAF SITE... THOUGH SCATTERED RAIN SHOWERS WILL LIKELY CONTINUE INTO THE EVENING.... ESPECIALLY SOUTH AND EAST OF GRAND RAPIDS. THERE WILL BE A SLOW CLEARING FROM NORTHWEST TO SOUTHEAST LATE TONIGHT AS THE FRONT PUSHES THROUGH. WINDS WILL BE FROM THE SOUTHWEST INTO THIS EVENING AND THEN GO NORTHWEST AFTER THE COLD FRONT MOVES THROUGH. EXPECT SOME GUSTS OVER 20 KTS THIS AFTERNOON... WITH THE POTENTIAL FOR STRONGER WINDS IN THUNDERSTORMS. && .HYDROLOGY...(315 AM EDT WED JUL 2 2008) NO SIGNIFICANT HYDRO ISSUES ARE ANTICIPATED SINCE BASIN AVG QPF OF ONLY AROUND A HALF TO THREE QUARTERS OF AN INCH IS EXPECTED... WITH ISOLATED AMOUNTS OF 1.00-1.50 INCHES POSSIBLE. && .GRR WATCHES/WARNINGS/ADVISORIES... MI...SEVERE THUNDERSTORM WATCH 651 IN EFFECT FOR ENTIRE AREA. LM...SEVERE THUNDERSTORM WATCH 651 WHOLE LAKE THROUGH 5 PM AND SMALL CRAFT ADVISORY HOLLAND TO MANISTEE THROUGH 10 PM THIS EVENING. && SYNOPSIS: LAURENS SHORT TERM: LAURENS LONG TERM: OSTUNO MARINE: LAURENS/IOD AVIATION: OSTUNO/IOD HYDROLOGY: LAURENS
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GRAND RAPIDS MI 604 AM EDT WED JUL 2 2008 MIZ037>040-043>046-050>052-056>059-064>067-071>074-031015- MASON-LAKE-OSCEOLA-CLARE-OCEANA-NEWAYGO-MECOSTA-ISABELLA-MUSKEGON- MONTCALM-GRATIOT-OTTAWA-KENT-IONIA-CLINTON-ALLEGAN-BARRY-EATON- INGHAM-VAN BUREN-KALAMAZOO-CALHOUN-JACKSON- 604 AM EDT WED JUL 2 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST LOWER MICHIGAN. .DAY ONE...TODAY AND TONIGHT THERE IS A SLIGHT RISK OF SEVERE WEATHER ACROSS ALL OF SOUTHWEST LOWER MICHIGAN TODAY. DAMAGING WINDS AND LARGE HAIL ARE THE GREATEST THREAT...BUT A TORNADO IS ALSO POSSIBLE. THE SEVERE WEATHER IS EXPECTED FROM THE LATE AFTERNOON INTO THE EVENING. STORM MOTION WILL BE TO THE EAST AT ABOUT 40 MPH. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON OR EVENING. LMZ844>849-031015- ST JOSEPH TO SOUTH HAVEN MI-SOUTH HAVEN TO HOLLAND MI- HOLLAND TO GRAND HAVEN MI-GRAND HAVEN TO WHITEHALL MI- WHITEHALL TO PENTWATER MI-PENTWATER TO MANISTEE MI- 604 AM EDT WED JUL 2 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST LOWER MICHIGAN. .DAY ONE...TODAY AND TONIGHT WAVES GREATER THAN 4 FEET WILL POSE A HAZARD TO SMALL CRAFT. RIP CURRENTS ARE POSSIBLE AS WELL ALONG AREA BEACHES. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY WAVES GREATER THAN 4 FEET WILL POSE A HAZARD TO SMALL CRAFT ON THURSDAY. OSTUNO
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
1226 PM EDT WED JUL 2 2008
MIZ037>039-043>045-050-057-021730-
KENT-LAKE-MASON-MECOSTA-MUSKEGON-NEWAYGO-OCEANA-OSCEOLA-
1226 PM EDT WED JUL 2 2008
...SPECIAL WEATHER STATEMENT...
AT 1223 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
LINE OF RAPIDLY DEVELOPING THUNDERSTORMS ALONG A LINE EXTENDING FROM
FREESOIL TO 39 MILES SOUTHWEST OF SILVER LAKE ST PARK...MOVING EAST
AT 40 MPH.
* LOCATIONS IN THE PATH OF THESE STORMS INCLUDE...
LUDINGTON... FREESOIL... FOUNTAIN...
SCOTTVILLE... PENTWATER... CUSTER...
SILVER LAKE ST PARK... IRONS...
HART... SHELBY... ELBRIDGE...
WOLF LK... WALKERVILLE... ROTHBURY...
LUTHER... BALDWIN... IDLEWILD...
WHITEHALL...
THESE STORMS ARE CAPABLE OF PRODUCING ONE HALF INCH DIAMETER HAIL...
WINDS UP TO 50 MPH...FREQUENT CLOUD TO GROUND LIGHTNING...AND HEAVY
DOWNPOURS. GUSTY WINDS MAY CAUSE SMALL BRANCHES TO BE BLOWN DOWN...
AND LOOSE OBJECTS TO BLOW AROUND. STAY AWAY FROM HIGH OBJECTS
OUTDOORS SUCH AS TREES. SEEK SHELTER IN A STURDY STRUCTURE UNTIL
THESE STORMS HAVE PASSED.
LAT...LON 4380 8644 4407 8653 4417 8638 4418 8510
4382 8509 4381 8556 4330 8557 4330 8579
4321 8580 4321 8590 4312 8592 4312 8627
4358 8654 4368 8656
TIME...MOT...LOC 1626Z 273DEG 55KT 4409 8623 4334 8707PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
109 PM EDT WED JUL 02 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1250 PM TSTM WND GST LUDINGTON 43.96N 86.44W
07/02/2008 E35 MPH MASON MI TRAINED SPOTTER
WINDS ESTIMATED TO BE 35 MPH IN DOWNTOWN LUDINGTON. HEAVY
RAIN AND PEA SIZE HAIL ALSO REPORTED.
&&
HOVINGPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
114 PM EDT WED JUL 02 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0112 PM TSTM WND GST MEARS 43.68N 86.42W
07/02/2008 E40 MPH OCEANA MI TRAINED SPOTTER
SPOTTER ESTIMATES 40 MPH WINDS ALONG WITH HAIL AROUND 3/8
INCH.
&&
HOVINGPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
131 PM EDT WED JUL 02 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0125 PM HAIL 4 W NEW ERA 43.56N 86.43W
07/02/2008 M0.25 INCH OCEANA MI TRAINED SPOTTER
UP TO PEA SIZE HAIL REPORTED BY SPOTTER.
&&
HOVINGPRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
139 PM EDT WED JUL 02 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0112 PM TSTM WND GST MEARS 43.68N 86.42W
07/02/2008 E40.00 MPH OCEANA MI TRAINED SPOTTER
SPOTTER ESTIMATES 40 MPH WINDS ALONG WITH HAIL AROUND 3/8
INCH. SPOTTER ALSO REPORTED TREES DOWN IN SILVER LAKE
STATE PARK ENTRANCE.
&&
MKALEMBKPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
144 PM EDT WED JUL 02 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0142 PM HEAVY RAIN FERRY 43.58N 86.22W
07/02/2008 M0.65 INCH OCEANA MI TRAINED SPOTTER
RAIN BEGAN AT 124 PM. VERY HEAVY RAIN CONTINUING.
&&
MKALEMBKThe Grand Rapids radar (KGRR), 86 km away, was scanning. The volume nearest the first event began at 17:44 UTC.
23 hail, 21 thunderstorm wind, 1 flash flood. Local standard time, as filed.
Nickel sized hail was reported by an amateur radio operator in downtown Whitehall.
A 52 knot measured wind gust was recorded in Muskegon.
An amateur radio operator reported one inch diameter hail just south of the Muskegon airport.
A trained spotter reported estimated wind gusts to 60 mph.
A trained spotter reported estimated wind gusts to near 60 mph near Marne.
Several trees were blown down and power poles were snapped at the intersection of Kenowa Avenue SW and Hall.
An amateur radio operator in Grand Rapids reported seven eighths inch diameter hail.
A trained spotter reported estimated wind gusts to 60 to 65 mph which blew down power lines.
A trained spotter in Grand Rapids reported three quarters inch diameter hail and a wind gust estimated at 60 mph.
A 56 knot wind gust was measured at Wood Tv 8 in Grand Rapids.
An amateur radio operator reported that a McDonald's sign was blown over in Standale.
Large trees were blown down and blocked Lake Michigan Drive.
Numerous large branches were blown down along M66.
An Ionia county official reported that numerous trees were blown down countywide and that power was out in the city of Ionia.
Numerous large tree limbs were blown down and a power line was also blown down.
A trained spotter in Byron Center reported one inch diameter hail.
A trained spotter reported that several large tree branches were blown down one block west of the court house in St. John's.
The public reported one and a half inch diameter hail near Dalton.
A trained spotter one mile east of Muskegon Lake reported one inch diameter hail.
A 52 knot estimated wind gust was reported by a trained spotter near Waverly.
A county official reported one inch diameter hail in Newaygo.
One inch diameter hail was reported by a Barry county official in Hastings.
An amateur radio operator reported one inch diameter hail near Croton.
A trained spotter reported one inch diameter hail near Amble. Golf ball sized hail was covering the ground near North County Line Road.
A NWS employee reported estimated wind gusts of 65 to 75 mph that blew down numerous trees and snapped eight power poles just northeast of Spring Grove.
A trained spotter near New Richmond reported an estimated wind gust to 60 mph.
An Eaton county official reported that numerous trees were blown down just west of Vermontville.
The public reported quarter sized hail near Olivet Station.
Law enforcement near Olivet Station reported one and a quarter inch diameter hail that resulted in widespread damage to corn. A five mile stretch of destroyed corn and wheat was reported along Martin Road.
A county official reported three quarters inch diameter hail near Olivet Station.
One inch diameter hail was reported near Charlotte.
A trained spotter estimated that nickel sized hail fell in Charlotte.
An Eaton county official reported three quarters inch diameter hail near Charlotte.
A trained spotter reported that trees were blown down and a roof was blown off of a home at 15th Street and 102nd Avenue.
A trained spotter reported seven eighths inch diameter hail.
A 56 knot measured wind gust was recorded at Springfield Place.
The broadcast media reported one inch diameter hail and a wind gust to 60 mph near Kinneville.
One inch diameter hail was reported by a trained spotter just northwest of Onondaga.
A trained spotter reported that numerous trees were blown down and blocked M43.
A trained spotter in Knollwood Park reported seven eighths inch diameter hail.
Seven eighths inch diameter hail was reported in Schoolcraft.
A trained spotter reported three quarters inch diameter hail on Oakland Drive in Kalamazoo.
A trained spotter in Brooklyn reported that the entire city was without power due to blown down power lines.
A trained spotter near Cooks Mills reported an estimated wind gust to 52 knots.
Flash flooding in Kalamazoo caused water to reach the windows and windshields of cars, several of which became submerged underwater beneath the Norfolk Southern Railroad viaduct on East Michigan Avenue. This occurred near the East Michigan Avenue and Riverview Drive intersection.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Michigan in 2008Every state in 2008This day in weather historyWarnings in Michigan, July 2008
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 125805, 125806, 125807, 125808, 125809, 125810, 125811, 125812, 125813, 125814, 125815, 125816, 125817, 125818, 125819, 125820, 125821, 125822, 125823, 125824, 125826, 125827, 125828, 125829, 125830, 125831, 125832, 125833, 125834, 125835, 125836, 125837, 125838, 125840, 125841, 125842, 125843, 125844, 125845, 125846, and more.